Acid-base disturbances are common occurrence in hospitalized patients with life threatening complications. 5-oxoproline has been increasingly recognized as cause of high anion gap metabolic acidosis (AGMA) in association with chronic acetaminophen use. However, laboratory workup for it are not widely available.We report case of 56-year-old female with severe AGMA not attributable to ketoacidosis, lactic acidosis or toxic ingestion. History was significant for chronic acetaminophen use, and laboratory workup negative for all frequent causes of AGMA. Given history and clinical presentation, our suspicion for 5-oxoproline toxicity was high. Our patient required emergent hemodialysis and subsequently improved clinically.With an increasing awareness of the uncommon causes of high AGMA, tests should be more readily available to detect their presence. Physicians should be more vigilant of underdiagnosed causes of AGMA if the presentation and laboratory values do not reflect a common cause, as definitive treatment may vary based on the offending agent.
ASJC Scopus subject areas
- Infectious Diseases